Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 37, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2015, 4:16 PM CDT for Barber County, Pratt County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2015, 4:16 PM CDT (21:16 UTC)
- Expired
- Apr 18, 2015, 4:40 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 82 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996
WUUS53 KDDC 182116
SVRDDC
KSC007-151-182200-
/O.NEW.KDDC.SV.W.0037.150418T2116Z-150418T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT APR 18 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 416 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR LAKE
CITY...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SHARON...SAWYER...ISABEL...LAKE CITY AND SUN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3715 9900 3744 9900 3757 9850 3747 9846
3739 9846 3738 9843 3720 9837
TIME...MOT...LOC 2116Z 230DEG 28KT 3734 9879
HAIL...1.00IN
WIND...<50MPH
$$
RUSSELL1 follow-up statement
919
WWUS53 KDDC 182140
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT SAT APR 18 2015
KSC007-151-182149-
/O.CAN.KDDC.SV.W.0037.000000T0000Z-150418T2200Z/
BARBER KS-PRATT KS-
440 PM CDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARBER AND
SOUTHEASTERN PRATT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. SMALL HAIL TO AROUND
NICKEL SIZE MAY STILL BE A THREAT.
LAT...LON 3715 9900 3744 9900 3757 9850 3747 9846
3739 9846 3738 9843 3720 9837
TIME...MOT...LOC 2138Z 230DEG 28KT 3742 9867
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:47 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 18, 2:47 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 247 PM CDT SAT APR 18 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 222 PM CDT SAT APR 18 2015 ABBREVIATED SHORT TERM DUE TO CONVECTION ALREADY IN PROGRESS. THE GENERAL STORY THIS AFTERNOON AND EVENING IS ANOTHER ROUND OF SEVERE WEATHER. THINK THE MOST LIKEST PLACE (IN ADDITION TO WHAT IS OCCURRING NOW), IS ALONG AND EAST OF A DRYLINE. THIS EXTENDS ROUGHLY FROM TREGO COUNTY, JUST EAST OF DODGE CITY, AND DOWN TO EAST CENTRAL CLARK COUNTY. INSTABILITY AND BULK SHEAR ARE SUPPORTIVE OF ORGANIZED THUNDERSTORMS. MESOSCALE GUIDANCE SUGGESTS SOME SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT AND THEN STORM TYPE EVOLVING INTO A LINE ACROSS SOUTH CENTRAL KANSAS BY MID EVENING. INITIALLY, IT WILL BE A LARGE HAIL EVENT WITH THE LHP FORECAST HAIL SIZE OF AROUND 2". THIS SHOULD BE THE MAX SIZE. UPPER LEVEL WINDS BACK WITH HEIGHT WITH TIME, SO THINK BENEFICIAL COMPETITION WILL INCREASE AS TIME GOES FORWARD...HENCE, HAIL SIZE GROWTH POTENTIAL WILL BE SOMEWHAT MITIGATED. FOR A TORNADO CONCERN, LOW LEVEL SHEAR IS ON THE WEAK SIDE. THERE IS A SLIGHT WINDOW ACROSS BARBER, COMANCHE, AND PRATT COUNTIES, WHERE THIS IMPROVES THIS EVENING. HOWEVER, THINK ACTIVITY WON'T BE AS DISCRETE BY THAT TIME. THE MAIN THREAT WOULD THEN EVOLVE INTO A CONVECTIVE WIND OUTFLOW CONCERN. BOTTOM LINE, THE OVERALL ENVIRONMENT IS JUST NOT THAT CONDUCIVE FOR TORNADOES, EXCEPT IN THE ABOVE MENTIONED AREA ACROSS SOUTH-CENTRAL KANSAS AND ONLY FOR A SMALL WINDOW. OTHERWISE, SEVERE ACTIVITY WILL BE OUT OF THE REGION BY 03Z OR SO. A DEFORMATION BAND IS FORECAST BEHIND THE MID TO LOW LEVEL PRESSURE PERTURBATION AND THINK SHOWERS AND ISOLATED THUNDERSTORMS IN ITS WAKE. THE MESOSCALE MODELS SHOW DECENT QPF WITH THIS ACTIVITY, SO OUR WESTERN AND NORTHWESTERN COUNTIES MIGHT SEE ADDITIONAL RAINFALL. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 245 PM CDT SAT APR 18 2015 MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL TROUGH OF LOW PRESSURE TRANSITIONING SLOWLY EASTWARD ACROSS THE NORTHERN AND CENTRAL PLAINS EARLY IN THE WEEK SETTING UP GENERAL WESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PUSH ASHORE INTO THE PACIFIC NORTHWEST. ALONG WITH A WEAKER FLOW ALOFT AND DRIER AIR PRESENT IN THE LOWER/MID LEVELS, PRECIP CHANCES WILL REMAIN ABSENT ACROSS MUCH OF WESTERN KANSAS THROUGH MONDAY EVENING. HOWEVER, THERE IS AN OUTSIDE CHANCE FOR THUNDERSTORMS ACROSS EXTREME SOUTHWESTERN KANSAS LATE MONDAY NIGHT AS INCREASED MOISTURE ASSOCIATED WITH A SERIES OF H5 VORT MAXIMA BEGINS TO MOVE OFF THE COLORADO ROCKIES SOUTHEASTWARD INTO THE HIGH PLAINS. HELPING SET THE STAGE FOR INCREASING PRECIP CHANCES WILL BE SURFACE HIGH PRESSURE MOVING SOUTHEAST OUT OF KANSAS INTO THE LOWER MISSISSIPPI RIVER VALLEY, BRINGING ABOUT A SOUTHEASTERLY UPSLOPE FLOW FROM THE SOUTH PLAINS UP INTO THE OKLAHOMA PANHANDLE AND SOUTHWEST KANSAS. BECAUSE OF DRIER AIR REMAINING IN THE LOWER/MID LEVELS, ANY STORM DEVELOPMENT IS LIKELY TO BE ISOLATED AND HIGH BASED. PRECIP CHANCES RETURN IN EARNEST MID TO LATE WEEK AS AN UPPER LEVEL SHORTWAVE PUSHING ASHORE INTO SOUTHERN CALIFORNIA EARLY IN THE WEEK MOVES FURTHER EAST INTO THE DESERT SOUTHWEST. COOLER AND BELOW NORMAL TEMPERATURES ARE TO BE EXPECTED MONDAY IN WAKE OF A COLD FRONTAL PASSAGE ON SUNDAY. COOLER AIR WILL FILTER SOUTHWARD INTO WESTERN KANSAS WITH H85 TEMPERATURES DOWN INTO THE MID SINGLE DIGITS(C) ACROSS CENTRAL AND SOUTHWEST KANSAS. WITH THE HELP OF A NORTHWESTERLY DOWNSLOPE FLOW, HIGHS MAY REACH THE LOWER TO MID 60S(F) MONDAY AFTERNOON. HIGHS ARE EXPECTED TO CLIMB WELL INTO THE 60S(F) TUESDAY WITH A SLIGHT WARM UP TO THE AIR MASS ACROSS THE HIGH PLAINS. THE GENERAL WARMING TREND IS LIKELY TO CONTINUE THROUGH WEDNESDAY AS THE GENERAL FLOW NEAR THE SURFACE BECOMES MORE SOUTHERLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT APR 18 2015 MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 59 36 61 / 50 70 10 10 GCK 43 56 34 60 / 50 70 10 10 EHA 41 57 36 61 / 30 30 10 20 LBL 43 58 37 61 / 30 40 10 10 HYS 49 58 34 61 / 70 70 0 10 P28 51 67 38 63 / 70 70 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...JJOHNSON AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 4:24 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT SAT APR 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT ALONG WITH CLEAR SKIES. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT, EAST OF A LINE FROM SCOTT CITY TO LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Apr 18, 3:03 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 N BUTTERMILK 37.15N 99.34W
04/18/2015 M1.00 INCH COMANCHE KS STORM CHASER
&&
SUGDENLocal storm report, Apr 18, 3:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL ST. JOHN 38.00N 98.76W
04/18/2015 M1.50 INCH STAFFORD KS PUBLIC
&&
SUGDENLocal storm report, Apr 18, 3:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HAVILAND 37.62N 99.11W
04/18/2015 E1.00 INCH KIOWA KS PUBLIC
&&
JRJLocal storm report, Apr 18, 3:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HAVILAND 37.62N 99.11W
04/18/2015 M1.00 INCH KIOWA KS LAW ENFORCEMENT
&&
SUGDENLocal storm report, Apr 18, 3:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 4 NE HUDSON 38.15N 98.62W
04/18/2015 E0.88 INCH STAFFORD KS PUBLIC
MOST OF THE HAIL WAS PEA SIZE.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 18, 3:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT SAT APR 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 4 NE HUDSON 38.15N 98.62W
04/18/2015 E0.88 INCH STAFFORD KS PUBLIC
MOST OF THE HAIL WAS PEA SIZE.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 53 min |
| Apr 17, 8:42 PM CDT | Special Weather Statement | DDC | Trego | 63 min |
| Apr 17, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| Apr 18, 4:42 AM CDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Gray and 9 more | 4 hr |
| Apr 18, 1:31 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 59 min |
| Apr 18, 1:39 PM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| Apr 18, 1:57 PM CDT | Special Weather Statement | DDC | Kiowa | 48 min |
| Apr 18, 2:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 50 min |
| Apr 18, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 63 min |
| Apr 18, 2:42 PM CDT | Special Weather Statement | DDC | Comanche | 63 min |
| Apr 18, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 42 min |
| Apr 18, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 57 min |
| Apr 18, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 53 min |
| Apr 18, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Apr 18, 3:40 PM CDT | Tornado Warning | DDC | Barber, Comanche, Kiowa | 24 min |
| Apr 18, 4:28 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Apr 18, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 34 min |
| Apr 18, 4:50 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Apr 18, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.